Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Huntsville, AL

August 7, 2017Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 7, 2017, 8:02 PM CDT for Franklin County, Lawrence County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 8:02 PM CDT (01:02 UTC)
Expired
Aug 7, 2017, 11:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 96 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WGUS54 KHUN 080102
FFWHUN
ALC059-079-080400-
/O.NEW.KHUN.FF.W.0012.170808T0102Z-170808T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
802 PM CDT MON AUG 7 2017

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Southeastern Franklin County in northwestern Alabama...
  Southwestern Lawrence County in northwestern Alabama...

* Until 1100 PM CDT

* At 800 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between two to three inches of 
  rain have already fallen, with locally higher amounts possible. 
  This thunderstorm complex is nearly stationary, so an additional 
  one to three inches is possible over the next couple of hours. 
  Flash flooding is expected to begin shortly, especially in low 
  lying areas!

* Some locations that will experience flooding include...
  Russellville, Phil Campbell, Mt Hope, Landersville, Newburg, Spruce
  Pine and western Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3449 8736 3435 8736 3435 8774 3449 8773

$$

AMP
2 follow-up statements
710 
WGUS74 KHUN 080308
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1008 PM CDT MON AUG 7 2017

ALC059-079-080400-
/O.CON.KHUN.FF.W.0012.000000T0000Z-170808T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin AL-Lawrence AL-
1008 PM CDT MON AUG 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN FRANKLIN AND SOUTHWESTERN LAWRENCE COUNTIES...

At 1007 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between two to four inches of 
rain has already fallen, with locally higher amounts possible. This 
thunderstorm complex is slow moving and an additional inch is 
possible over the next hour. Flash flooding is expected to continue 
through the next hour.

Some locations that will experience flooding include...
Russellville, Phil Campbell, Mt Hope, Landersville, Newburg, Spruce
Pine and western Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3449 8736 3435 8736 3435 8774 3449 8773

$$

AMP
538 
WGUS74 KHUN 080351
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1051 PM CDT MON AUG 7 2017

ALC059-079-080400-
/O.EXP.KHUN.FF.W.0012.000000T0000Z-170808T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin AL-Lawrence AL-
1051 PM CDT MON AUG 7 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FRANKLIN AND SOUTHWESTERN
LAWRENCE COUNTIES WILL EXPIRE AT 1100 PM CDT...

The heavy rain has ended. Flash Flooding is no longer expected to 
pose a threat. However, some lingering minor flooding issues may 
persist over the next couple of hours. Please use extra caution if 
traveling tonight and continue to heed any remaining road closures 
that may be in effect.

LAT...LON 3449 8736 3435 8736 3435 8774 3449 8773

$$

AMP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 7:18 PM CDT, 44 minutes earlier.

Area forecast discussion, Aug 7, 7:18 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
718 PM CDT Mon Aug 7 2017

.UPDATE...
For 00Z TAFS and Near Term.

&&

.NEAR TERM...(Tonight)
Issued at 700 PM CDT Mon Aug 7 2017

Lines of showers with embedded thunderstorms have developed during
the late afternoon and early evening along/ahead of a sfc front
apparent in streamline analyses, and ahead of an impending upr wave.
Broad scale forcing for ascent and instability will continue to
contribute to the development of bands of showers and thunderstorms
into the evening. The loss of significant instability overnight will
tend to limit thunderstorm development, but showers and associated
light/mdt stratiform rain may continue into the very early morning
hours. The better chances for heavier rainfall will be in southern
areas...generally south of the TN River closer to the better dynamic
forcing and instability. POPs were adjusted (upward) a little to
account for the precipitation ongoing currently and expected over the
next several hours.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 242 PM CDT Mon Aug 7 2017

Frontal placement will be everything over the next couple of days.
Some discrepancies in this area continue to make the forecast
challenging. The overall trends indicate the front will push just
south of the region on Tuesday and perhaps meander back a bit on
Wednesday as an ill defined warm front. Although the better low level
convergence will be along the I-20 corridor on Tuesday, will
continue fairly high pops for southern areas with a notable tapering
to the north. This also matches the WPC QPF guidance which has a
notable north-south gradient.

For Wednesday, a general PoP gradient will once again be noted in the
grids and only adjusted the previous forecast up slightly based on
the 12z trends. Expect temperatures to be a touch warmer on Wednesday
with a bit more clearing anticipated. However, the highs will remain
several degrees below normal through mid week.

.LONG TERM...(Wednesday night through Sunday)
Issued at 242 PM CDT Mon Aug 7 2017

Unsettled - would be a quick descriptor of the extended forecast,
into early next week. Bermuda-like high pressure, layered off of the
southeast coast will continued to bring a southerly flow across the
Tennessee Valley. This will advect moisture well inland from a very
warm Gulf of Mexico (water temperatures in the mid/upper 80s). The
flow from the surface to ~850mb for most of the extended period were
southerly, which will keep the moisture feed continuing. As such,
daily chances for showers and thunderstorms will continue.

The best rain chances for from blended model output this go around
will be on Thursday, with the GFS/ECMWF/Canadian all indicating a
precip maxima across the Tennessee Valley during that time. Raised
rain chances to the likely range then. Rain chances lessen somewhat,
but will continue into the weekend and early next week, as the
moisture feed continues. The southerly flow may be interrupted
somewhat on Saturday as a frontal boundary nears the region from the
north. The EC and Canadian were more aggressive bringing this
boundary across the region, while the GFS was tending to keep the
warm air in place. Raised PoPs again into the likely range on Sunday
with deeper moisture back in place. Late in this period, a frontal
boundary should be moving towards the region. The GFS/Canadian were
the more aggressive models with this boundary, while the EC had the
boundary more to our north. Low confidence on either solution this
far out.

All in all, there should be more clouds than sun for most of the
extended period, with daily high temperatures trending below
seasonable norms, mostly in the mid/upper 80s rather than around a
usual 91.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 700 PM CDT Mon Aug 7 2017

The line of heaviest convection lies to the south of KHSV/KMSL TAF
sites attm and will likely tend to stay south. However, the line may
be closest to KHSV during the early to mid-evening. SHRA are likely
to continue into the overnight period, but coverage/intensity are
expected to decrease especially after about 06Z. Due to the
convective nature of precip however, amendments may be necessary
especially over the next 6 hours. A sfc front may slide just S-SW of
the TAF sites tomorrow, decreasing chances a little for SHRA/TSRA.
However, it will be in close enough proximity to warrant mention of
SHRA at KMSL and TSRA at KHSV (instability may be a sufficiently
higher at KHSV).

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KDW
SHORT TERM...15
LONG TERM...RSB
AVIATION...KDW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 7, 2:17 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
217 PM CDT Mon Aug 7 2017

ALZ001>010-016-TNZ076-096-097-081100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
217 PM CDT Mon Aug 7 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered to numerous thunderstorms will continue into the evening
and overnight hours, as a weak frontal boundary shifts south through
the area. A few of these storms could become strong and produce gusty
winds. Additionally, locally heavy rainfall is possible which may
lead to instances of flash flooding in low lying and urban areas,
especially south of the Tennessee River.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

A stalled frontal boundary just south of the area will keep isolated
to scattered showers and thunderstorms in the forecast most of the
upcoming week.

A better chance of showers and thunderstorms develops again toward
the end of the week and into the weekend as this boundary moves
north over the area. Locally heavy rainfall will again be possible
during this timeframe, possibly producing some flash flooding.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 7, 3:38 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
338 PM CDT MON AUG 7 2017

ALZ010-072100-
De Kalb AL-
338 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEKALB COUNTY UNTIL
400 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ider, or 10 miles southwest of Trenton, moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Henagar, Ider and Sulpher Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3465 8570 3473 8570 3475 8569 3475 8567
      3479 8564 3481 8564 3483 8563 3485 8560
      3485 8558 3465 8554
TIME...MOT...LOC 2038Z 266DEG 24KT 3475 8562

KDW
Special weather statement, Aug 7, 5:42 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
542 PM CDT MON AUG 7 2017

ALZ009-072330-
Jackson AL-
542 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL
630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over
Skyline, or 11 miles north of Scottsboro, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsboro, Hollywood, Skyline, Hytop, Martintown, Princeton,
Estillfork, Fackler, Larkin and Hollytree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3479 8626 3492 8622 3489 8586 3466 8592
TIME...MOT...LOC 2242Z 281DEG 11KT 3483 8611

AMP
Special weather statement, Aug 7, 5:49 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
549 PM CDT MON AUG 7 2017

ALZ005>007-072315-
Madison AL-Morgan AL-Limestone AL-
549 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE AND CENTRAL MORGAN COUNTIES UNTIL 615 PM
CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Priceville, or 7 miles southeast of Decatur, moving east at 10 mph.

Winds up to 40 mph and locally heavy rainfall is possible with this
storm.

Locations impacted include...
Southern Huntsville, Decatur, Hartselle, Redstone Arsenal,
Priceville, Triana, Morgan City, Huntsville International Airport,
Somerville and Valhermoso Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 8702 3462 8702 3463 8654 3442 8657
TIME...MOT...LOC 2249Z 270DEG 10KT 3454 8687

AMP
Special weather statement, Aug 7, 7:02 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Huntsville AL
702 PM CDT MON AUG 7 2017

ALZ009-010-080045-
De Kalb AL-Jackson AL-
702 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON AND NORTHEASTERN
DEKALB COUNTIES UNTIL 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pisgah, or 9 miles east of Scottsboro, moving east at 20 mph.

Winds up to 40 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Fort Payne, Henagar, Sylvania, Hollywood, Ider, Pisgah,
Valley Head, Hammondville and Mentone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3450 8555 3450 8556 3449 8556 3449 8557
      3448 8557 3464 8612 3481 8593 3475 8556
      3453 8551
TIME...MOT...LOC 0001Z 286DEG 19KT 3470 8588

AMP

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:02 PM CDTSpecial Weather StatementHUNJackson43 min
Aug 8, 2:23 PM CDTSpecial Weather StatementHUNMorgan37 min
Aug 8, 5:20 PM CDTSpecial Weather StatementHUNMarshall55 min

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.